Hyponatremia is a significant entity due to its range of symptomatology from asymptomatic to mortal cases, mostly depending on the duration and speed of the change in sodium level 6
. In our patient, hyponatremia emerged following the intake of a single low dose of duloxetine. Since the patient had hypo-osmolar hyponatremia, it is reasonable to assume that the etiology of the hyponatremia is likely to be syndrome of inappropriate antidiuretic hormone (ADH) secretion (SIADH). Although some animal experiments suggest that norepinephrine and serotonin are stimulants of ADH secretion, the true mechanism of serotonin and norepinephrine reuptake inhibitor (SNRI)-related hyponatremia is yet unclear 7
. Some authors suggest a multifactorial pathway including selective serotonin reuptake inhibitor (SSRI)-related increases in central and renal medullar ADH secretion and possible drug interactions as the etiology of SAIDH 8
. Stovall et al. reported a 66-year-old female patient with duloxetine-associated hyponatremia presenting as altered mental status despite sodium replacement (Na 128 mEq/L) 4
Our case presents a rare occurrence of duloxetine-induced hyponatremia, with some distinctive characteristics. First, the patient was a young male. Previous reports of duloxetine-induced hyponatremia have mostly been in elderly females 3,9,10. Second, the hyponatremia occurred following only single dose of duloxetine administration and developed more rapidly. Third, the patient had none of the risk factors for developing hyponatremia. The risk factors for hyponatremia include older age, female sex, history of hyponatremia, lower body mass index, use of thiazide diuretics, lower baseline serum sodium level (<138 mmol/L), and significant comorbidities 10.
Our report has some limitations. Urine sodium levels and osmolarity were not tested in our patient. Since there was no information regarding a related comorbidity, thyroid gland function tests and cortisol levels were also not investigated.
In summary, emergency physicians should be aware of SSRI-induced hyponatremia and should be encouraged to monitor serum sodium levels in both male and female patients of all ages who are under SSRI treatment and present with nonspecific symptoms.